I certainly understand the concerns of Mychaskiw and Badr regarding the case reports in which we described the administration of high “off label” doses of dexmedetomidine to patients with critical airway related problems.1This was certainly not a recommendation for those practitioners inexperienced in the use of dexmedetomidine to attempt this anesthetic technique. The administration of these doses of dexmedetomidine was only performed after extensive experience with the use of this drug over a long period of time and in carefully monitored patients. This technique was utilized in scenarios where current anesthetic methods have significant drawbacks. I described the use of high doses of dexmedetomidine in three patients where current anesthesia techniques presented a significant risk/benefit challenge.
There are a number of published accounts on the administration of high doses of dexmedetomidine. Venn et al. have found that doses of up to 2.5 μg·kg−1·h−1are necessary to control agitation in critically ill medical intensive care unit patients.2There were no reports of adverse hemodynamic or other unwanted events. Jordan et al. have published a review of a number of cases where inadvertent overdoses of dexmedetomidine have been administered.3These included patients who had dexmedetomidine administered in doses of up to 20 μg·kg−1·h−1. The only adverse effects noted were extreme sedation and loss of airway control in some of the patients, a clinical scenario very similar to my report of patient #2, who received a maximum of 10 μg·kg−1·h−1and who required a “chin-lift” during the procedure. The infusion rates in my case reports were very carefully controlled and could have been reduced or stopped at any time if any concerns were raised. The hemodynamic changes associated with the administration of dexmedetomidine have been well described and may be ameliorated effectively if the patient is closely monitored and early intervention is made.
This was not a clinical research project but individual patient care given in the patients’ best interest by physicians well experienced in the use of dexmedetomidine; therefore Institutional Review Board permission was not necessary nor was written patient consent. However, the anesthetic technique was discussed in detail with the patients before the procedure. The administration of an approved drug in a way that is not approved by the Food and Drug Administration is not research if it is done in the patients’ best interest and in the practitioner’s experience represents the safest approach to care. Labeling is not intended to preclude the practitioner using his best medical judgment in the interest of the patient. The Food and Drug Administration regulates the manufacture, labeling, and promotion of drugs; it does not regulate the use of drugs by physicians. The Food and Drug Administration’s approval of a new drug is based on data submitted by the manufacturer; this particular case was based on sedation for the postsurgical patient, initially mechanically ventilated. It is not surprising that the label does not reflect all possible uses of the drug. It is not only commonplace to go off-label but in many incidences this may represent the preferred therapy.
Mychaskiw and Badr criticized the time these patients spent in the postanesthesia care unit. One patient (patient #3) acted as his own control; we compared historical data for the same procedure on the same patient. This patient always stayed approximately 6 h in postanesthesia care unit because of the significant amounts of postoperative opioids required in this opioid-dependant patient. On this admission no postoperative opioids were necessary and the time to discharge was reduced by 4 h.
Patient #1 had severe respiratory compromise and if I was forced to use an anesthetic technique that required tracheal intubation and mechanical ventilation the weaning period may have been prolonged, as was witnessed after his recent pneumonia.
The second patient with the tracheal stenosis that was fulgurated by laser therapy would traditionally have been a postoperative admission to the intensive care ward in my institution rather than a routine postanesthesia care unit admission. The recovery period from dexmedetomidine for this patient was certainly more prolonged than would have been seen with a more conventional propofol technique, but the intraoperative course was notable for the lack of any major airway problems and also for the excellent analgesia with no need for opioid supplementation in the perioperative period.
The lack of oxygen supplementation was primarily to make the pulse oximeter a very sensitive monitor of respiratory depression; at no time did any of these patients require intervention with supplementary oxygen, and only one patient, as described in the report, required a “chin-lift.” Oxygen was of course readily available if needed.
The accompanying editorial suggested extreme caution in using this anesthetic technique and did not endorse it in any way.4Ebert and Maze described three major caveats to this anesthetic technique, and only in the last sentence of the editorial did they offer the suggestion that dexmedetomidine may have a place in the management of the difficult airway. They recommended further comparative studies to establish the clinical role of dexmedetomidine in difficult airway algorithms. I certainly agree that three case reports are not even enough data to claim an “outcomes” clinical trial; these reports were just observations. However, I am collecting more case reports to add to my initial database. I am also involved in a multicenter prospective clinical trial that is including the use of higher doses of dexmedetomidine than currently on the label and administering them for longer periods of time.
I wholeheartedly support the notion of evidence-based medicine following rigorous randomized controlled clinical trials, but the low incidence of the types of cases we reported will make this difficult to achieve in this patient population.
The “off-label” use of drugs is not unusual in the practice of anesthesiology, especially in some of our more sensitive patient groups such as the pediatric population. I agree with Mychaskiw and Badr that the use of “off-label” drugs needs to be done with extreme caution and is only justified when current therapies are less than optimal.
We thank Drs. Mychaskiw and Badr for raising a cautionary note about the use of these high doses of dexmedetomidine and we certainly emphasize that this should only be done by those practitioners with extensive experience with this drug in well-controlled circumstances and where current technologies are less than ideal. However, as our experience with dexmedetomidine increases, its role in the management of the difficult airway may well become “Another Arrow in the Clinician’s Quiver”!
Baylor University Medical Center, Dallas, Texas. email@example.com